North Carolina, 2020

Damaging Winds in North Carolina, September 29, 2020

September 29, 2020 · NWS MHX · 4 events in 4 counties and zones

A strong cold front moved through the region during the evening and overnight, producing a line of thunderstorms. Several thunderstorms became severe along this line, producing damaging winds across Eastern NC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A strong cold front moved through the region during the evening and overnight, producing a line of thunderstorms. Several thunderstorms became severe along this line, producing damaging winds across Eastern NC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 29, 8:07 PM EST, 41 minutes earlier.

Area forecast discussion, Sep 29, 8:07 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
907 PM EDT Tue Sep 29 2020

.SYNOPSIS...
A slow moving cold front will approach the area tonight and
move offshore early tomorrow morning. Behind that, cooler high
pressure is expected to build over the area mid to late week.
Low pressure and unsettled weather is possible late weekend into
early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 905 PM Tue...Main band of shra and isold tsra along and
ahead of cold front about to move into coastal plain. This
convection will cross the region during the next several hours
with gusty winds and heavy rain expected. Best instab is over
srn tier and cst and this area has best chc to see a poss
strong/severe storm.

Prev disc...A slow moving cold front with an embedded area of
low pressure will continue to approach and move through the area
overnight. In the warm sector this afternoon, widespread
showers and thunderstorms continue over the southern tier of the
area moving NE, as clearing earlier allowed for temps to climb
into the low 80s, and decent instability to develop. There could
still be a few strong to severe thunderstorms this afternoon
and into the evening as shear continues to increase ahead of the
main convective line now developing out in central NC. Heavy
rain has fallen, up to 2-3" in some spots, from these storms,
and with PWATs likely around 2.3", the flash flood threat will
persist through tonight, especially over areas that have
received heavy rain today.

The strongly forced convective band is expected to move slowly
eastward across the state through the rest of the afternoon and
reach the eastern NC coastal plain by this evening. Deepening of
the embedded low pressure center as it moves across the Mid-
Atlantic will help increase the forward speed of the front as it
moves across Eastern NC, which should help limit the flooding
threat. Nevertheless, antecedent rainfall from today will keep
open the possibility for flash flooding as an additional 1-2
inches area wide is expected. Though instability will be waning
along the coastal plain as the convective line moves into the
area, the strong dynamic environment will be enough to prolong
the severe weather threat there. Further east, some instability
will remain overnight, and will help convection remain
organized as the line moves east to the coast. The main threats
continue to be damaging wind gusts, and an isolated tornado.

Cooler conditions will abruptly follow the frontal passage,
with temps likely falling 10-15 degrees within a couple of
hours. With the front likely offshore by sunrise, temps will be
able to drop into the upper 50s to low 60s across much of the
area, and 60s to around 70 along the coast.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As of 330 PM Tues...A few scattered showers will remain along
the coast early tomorrow morning, but won't last long as strong
subsidence develops behind the front, and leads to clearing
skies and drier weather. Crashing low level heights and decent
CAA will lead to highs below average, reaching the low to mid
70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 330 PM Tue...Mainly dry with high pressure through the
first half of the weekend, then more unsettled Sunday through
early next week.

Thursday through Saturday...Drier with temps near climo this
period. Exception may be Friday, as parent upper trough will
finally push eastward towards the Eastern Seaboard and force a
weak but mainly dry cold front through E NC. Moisture will be
limited with this front as GOM will be cut off from the flow,
and therefore retained a silent 20% pop in the grids most areas,
with some 30% covg nern zones where some better forcing exists.
Highs in the 70s with lows in the 50s this period.

Sunday through Monday...More complicated pattern sets up by
second half of the weekend, with aforementioned front stalling
off the ern Seaboard. Next in a series of shortwaves will deepen
across the lower MS/TN Valleys, which will act to amplify
coastal troughing, with a tropical type low also possibly
scooting up the coast during this time. Previous ECM indicated
this potential, and latest 29/00Z ECMWF and GFS both have this
soln. While still in the extended, day 6+, have enough agreement
to raise pops to 30-50% east of HWY 17, with slght chc pops
Coastal Plains. Temps will be warming with the inc clouds,
shower potential, and humidity.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
Short Term /through Wed/...
As of 615 PM Tue...Periods of sub VFR expected much of the night
then return to VFR Wed morn. Mainly sct shra next cpl hrs with
mix of VFR/MVFR cigs. Band of heavier shra and few tsra will
cross in the 02Z to 06z time frame with pds of IFR likely and
poss some gusty winds. Expect cont IFR/MVFR for a few hours in
wake of front late tonight. As drier air spread in Wed morn
expect VFR by mid morn that will cont thru the day.

Long Term /Wednesday Night through Sunday/... As of 330 PM
Tue...VFR and mostly sunny conditions expected into the weekend.

&&

.MARINE...
Short Term /through Tomorrow/...
As of 905 PM Tues...Winds are grad increasing but a little less
than expected so far. Still expect low lvl jet with strongest
winds to develop next few hours over the wtrs just ahead of
front.

Prev disc...Small Craft Advisories are set to go into effect
later this afternoon/evening as winds and seas pick up ahead of
a strong, slow moving cold front. Winds are currently 10-20 kts,
with seas 3-5 ft, and expect steadily increasing conditions
into the evening. Winds tonight will sharply increase to 25-30
kts, and could gust to 35-40 kts for a few hours, but the
duration will be too limited for Gale Warnings. Seas in response
will increase to 6-11 ft across the coastal waters. As the
front crosses the coastal waters around dawn, winds will turn to
the west and briefly blow 15-20 kts before relaxing to 10-15
kts the rest of the day. Seas will quickly come down to 5-8 ft
by mid morning, and 3-5 ft by late afternoon.

Long Term /Wednesday through Saturday/...
As of 345 PM Tue...A mostly dry cold front will move through on
Friday, with winds becoming nrly and inc 10-20 kt with some
gusts nearing SCA (25+) levels. Seas will respond by building
4-5 ft with some sets possibly reaching 6 ft esp outer waters.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for AMZ131-135-
     230-231.
     Small Craft Advisory until 4 PM EDT Wednesday for AMZ152-154.
     Small Craft Advisory until 1 PM EDT Wednesday for AMZ150-156-
     158.

&&

SYNOPSIS...MHX
NEAR TERM...RF/SGK
SHORT TERM...SGK
LONG TERM...TL/SGK
AVIATION...RF/TL
MARINE...RF/TL/SGK
Hazardous weather outlook, Sep 29, 8:05 PM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
905 PM EDT Tue Sep 29 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-010115-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
905 PM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Widespread showers and thunderstorms are expected tonight. Heavy
rain will occur with these storms, with localized flooding possible,
especially for urban and low-lying/poor drainage areas. A few of the
strongest storms could also produce damaging wind gusts and a brief
tornado is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-010115-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
905 PM EDT Tue Sep 29 2020

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Widespread showers and thunderstorms are expected tonight. Heavy
rain will occur with these storms, with localized flooding possible,
especially for urban and low-lying/poor drainage areas. A few of the
strongest storms could also produce damaging wind gusts and a brief
tornado is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 29, 7:52 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
852 PM EDT Tue Sep 29 2020

NCZ044-079-090>092-198-199-300145-
Coastal Onslow-Greene-Jones-Lenoir-Inland Onslow-Duplin-Pitt-
852 PM EDT Tue Sep 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JONES...
GREENE...LENOIR...WESTERN ONSLOW AND DUPLIN COUNTIES...

At 852 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Smithfield to near
Rowan. Movement was east at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Jacksonville, Kinston, Farmville, Wallace, Warsaw, La Grange and
Mount Olive.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3490 7815 3519 7816 3518 7808 3519 7802
      3515 7789 3518 7783 3538 7780 3543 7783
      3557 7782 3560 7755 3452 7749 3457 7762
      3472 7768 3471 7798 3473 7802 3471 7813
      3474 7820
TIME...MOT...LOC 0052Z 255DEG 25KT 3542 7829 3452 7834

11

The radar

The Morehead City radar (KMHX), 83 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
September 29, 8:48 PM EST
Where
Duplin County, Beulaville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.920, -77.770

Trees and limbs were blown down across the town.

Thunderstorm Wind, Onslow

When
September 29, 9:20 PM EST
Where
Onslow County, 1 mi NE of Jacksonville
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
34.760, -77.407

Duke Energy reported fallen trees and limbs on power lines. More than 1,000 customers lost power.

Thunderstorm Wind, Craven

When
September 29, 9:40 PM EST
Where
Craven County, 1.49 mi SSW of Honolulu
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.350, -77.290

A single-wide trailer was tipped over by the winds. The time was estimated based on radar data.

Thunderstorm Wind, Carteret

When
September 29, 9:49 PM EST
Where
Carteret County, 2.15 mi NNW of Truttneys Lndg
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.750, -77.110

A 58 mph wind gust was measured on a Weatherflow mesonet station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915010, 915011, 915013, 915015.